Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


why do hiv doctors keep doing this
Jul 20, 2009

A man wrote you asking about his wasting. He didn't even mention the words "fat" or "lipoatrophy". All he said was that he's skin and bones. And you immediately started talking about lipoatrophy. Why??

Are you doctors really just puppets for the drug companies?

Is it that acknowledging that treatment experienced patients who continue to waste muscle prove that the hiv meds aren't addressing wasting? So you have to focus as much attention on fat loss as possible, so to make their wasting seem like a side effect of the meds, rather than a continued symptom of the hiv which the meds simply cannot help?

Listen carefully, "doc", hiv positive people continue to lose MUSCLE with or without meds. "Lipoatrophy" is a little cosmetic phenomenon that can occur in patients on meds. But when you see major body shape change in hiv'ers, you're seeing a degradation of muscle mass, with fat usually taking its place. That's right, INCREASED fat, not loss of it.

I'm so sick of seeing these poor hiv'ers with shriveled little rubber thighs, being told by their ignoramus doctors that they suffer from fat loss, and that is why they've lost their legs. Don't you guys know the first thing about anatomy? That a man's thighs are made up of much more lean mass than fat? And that when a male thigh goes from 30" to 20" in circumference, it's IMPOSSIBLE for them to have not lost muscle?

I really have to create a website dedicated to debunking this "lipoatrophy" nonsense in hiv'ers with thinning limbs. Because you doctors can't be trusted to do the right thing. Either that, or you're stupid. Either way, you're totally incompetent.

Athletic sprinters, with thick, hard quads (thigh muscles) wind up with thin, flabbier thighs after they become poz. And even THEY'RE being told by their hiv doctors that their thighs changed size and shape due to lipoatrophy. It's just not good science. And it's stupid. Try to resist the urge to be stupid.

Response from Dr. Pierone

Gee, tell us how you really feel.

How best to respond to your screed?

It is preposterous to state that lipoatrophy is a little cosmetic phenomenon. If so, why would many people with this condition become isolated, depressed, and sometimes consider ending their lives as a result of it.

I do agree that muscle loss is also associated with HIV infection and HIV medications. The first reports linking AZT to muscle damage came out shortly after this medication was approved. Some patients with HIV infection off medications do appear to lose muscle faster than the normal expected age related loss, but this is by no means a consistent finding. Many people with HIV have no inkling that they are infected and have normal muscle bulk and strength for years until they become ill.

When muscle loss is associated with HIV infection or its treatment, androgenic and anabolic steroids may be a useful treatment. Men with HIV should be screened for low testosterone levels, since hypogonadism is such a common co-morbidity.

I disagree with your statement that in patients with major body shape change fat increases to replace lost muscle mass. There is a mountain of evidence that proves ongoing overall fat loss in patients with lipoatrophic body shape changes on antiretroviral treatment.

Finally, the insulting and contemptuous tone of you post will not be tolerated in the future. The great majority of HIV doctors that I know are thoughtful, honest, and ethical. They are certainly not puppets for the drug companies and actively resist the marketing efforts of drug companies in order to advocate for their patients.

Have a nice day.



Previous
PMMA buttocks - Europe
Next
breast reduction gone bad

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement